Skip to content

In my first post, I detailed my first withdrawal experience with gabapentin. If you remember, I had absolutely no clue that Gabapentin could quickly cause physical dependence and lead to terrible withdrawal symptoms. Since stopping Gabapentin, unfortunately, I have had to deal with withdrawal symptoms almost every day that affect my daily life in some way. Failing 600mgs cold turkey in December 2021, successfully resuming 200mgs in January 2022 and even a four month taper, I was totally unprepared for this experience. And even though I’ve only been on medication for a little over six months, I’m still on the long road to psychiatric medication withdrawal.

Over the past year, I have learned a lot and would like to share more of this experience in hopes of helping others. As I write this, there are over 15,000 members in the Gabapentin/Lyrica support group I am a member of. Many experience life-altering symptoms while weaning off gabapentinoids and suffer for years. I am simply a member My own A special story. And so, in this article I would like to share with you what happened last year after I stopped taking gabapentin.

Maybe to gabapentin 0.1 mg. I wouldn’t be in this position if it was posted. It is impossible to know for sure, but at the time, I was only a few months ago, so I believed that I would be able to get off this drug quickly. While I was touching a few, I got to the point where I thought it would do more harm than good to keep the drug in my body for a longer period of time, and in 2010 On the morning of May 25, 2022, I stopped the medicine. It happened from that day.

I have tried to track all the symptoms I experienced last year. For those of us experiencing a psychiatric breakdown, finding language to describe some of our symptoms can be nearly impossible. I can’t tell you how many times this past year I’ve said, “I’m not sure how to describe what I’m going through.” Of course, this feeling causes a lot of suffering because we often feel misunderstood and left out. I have felt these feelings, and they can be overwhelming at times. While I can’t detail every symptom I’ve experienced, I’d like to at least provide some details for other travelers on this challenging journey to relate to.

Because little is known about gabapentinoid withdrawal, no one knows how long the acute withdrawal phase lasts. According to the moderators of the Facebook support group I’m on, in their opinion, a sudden outage can last anywhere from two weeks to six months. I believe my acute phase is about a month old. During this period I mainly experienced: internal vibrations in my head and back, burning skin on my hips, fatigue, tingling in my legs and visual disturbances. I consider myself lucky to realize that the acute phase doesn’t last as long as it could. However, exit windows and waves Level wasn’t exactly a walk in the park.

After the first month passed, I began to experience some very distressing and debilitating withdrawal symptoms that came in unpredictable waves. Within 2-3 months of discontinuing, I experienced minor spells of akathisia when trying to sleep. There were times when I felt like my body was shaking inside of me. I wasn’t moving at all, but it felt like the inside of my body was randomly screaming (actually, I don’t know how to describe this feeling). Flares, headaches, and waves of fatigue also happened, and I couldn’t predict when they would randomly pop up.

Within 4-6 months of stopping gabapentin I had mainly nerve pain over most of my body, temperature dysregulation, numbness and tingling in my hands, headaches when I walk, and of course the horrible internal tremors that have been with me since the first day I started taking the drug. Again, many of these symptoms will come for a week or two and then be replaced by another painful problem. This was less than ideal.

Within 7-9 months my internal tremors were increasing. Mostly I experience these tremors in my back and head. However, now they had spread to my legs as well, and I felt an internal earthquake going on in my body 24/7. Shortly after this happened, around Christmas 2022, I experienced my first window of relief. Granted, it only lasted a few days, but when I finally entered 2023, I felt like my body was healing. During the rest of this time, after my brief experience of feeling good, I had a severe week of dizziness and convulsions whenever I walked, which was replaced by a week of throbbing insides whenever I stood, and then a week of intense nerve pain throughout my body. Additionally, my vision problems returned, and surprisingly, I started dealing with light sensitivity. Every time I look at the blue sky or when I’m outside on a sunny day, I’m seeing snow. This seems very strange now that it is showing up.

Over the course of 10-12 months, I had more and more times when I felt better. For the most part, my internal tremors have decreased in intensity. I flew out of state for a few days for my bachelor party, which was a huge accomplishment for me. The stress of air travel and being away from home caused intense withdrawal symptoms for a few days, but I’m starting to have better and better days. In the 11th month I had random head pressure for about a week. It was a very strange feeling and made zero sense. My energy is definitely improving now, and I walk more often. For about a year, as I approached release, the internal tremors worsened, which was not pleasant.

As I enter my 2nd year of quitting, I hope my brain and body will heal even more. For most people in the support group, full recovery generally seems to take about two years. I hope this is my story too. Although I spend most of my time now looking forward to the future, I still think it’s worth reflecting on the reality of this experience.

For example, in 2022, I will not be able to work full-time because of the termination. I lost thousands of dollars in income and my teaching job. On this occasion I was mistrusted by many doctors, hospital staff, psychiatrists and friends. I was told my issues must be post-covid related, and there was no way this was going to be withdrawal from psychiatric medication.

I have dealt with loss after loss. But I’m standing here, and I’m grateful to be alive.

I now advocate for those enduring long withdrawals from psychiatric medication and try to share my experience as much as possible. I joined another online support group, Inner Compass Exchange, which discusses and rethinks psychiatric diagnoses and medications, and I’ve met a lot of wonderful people. I want to do my part to help others on their road to recovery. So that’s why I keep sharing.

Since my first post was published, many people have reached out to me on social media to thank me for sharing or ask for advice on safely coming off Gabapentin or Lyrica. It’s funny, believe me, I’m not an expert and I’m not a special person. My experience suddenly went beyond withdrawal from psychiatric medication and I felt like I couldn’t keep this experience to myself. Everything you read online says that withdrawal from gabapentin only lasts a few weeks. But thousands of thousands of people are different.

Your experience will be different from mine, and I hope and pray it will be easier for me. This is the hardest thing I have ever experienced, and even now, I struggle to find words to describe what happened to me. But I’m going to go ahead and continue to say that informed consent is needed before taking psychiatric treatment. As I mentioned, I had no idea this was possible and was completely taken aback. And by the time you read this second part of my story, you won’t be as unprepared as I was, but rather more knowledgeable and informed about what can happen to you when you come off gabapentinoid.

***

Mad in America hosts blogs from a diverse group of writers. These posts are designed to serve as a public forum for discussion—at large—about psychiatry and its treatments. The opinions expressed are those of the authors.

***

Mad in America has made some changes to its feedback process. You no longer need to log in or create an account on our site to leave a comment. The only information required is your name, email and comment text. Comments made by accounts prior to this change will remain visible on the site.

[ad_2]